Study Shows Prostate Drug Causes
“Intraocular Floppy Iris Syndrome”: Doctors Must Anticipate Using
Alternative Surgical Strategies
SAN FRANCISCO, Monday, November 14, 2005 – Who knew that the most
commonly prescribed prostate drug may complicate cataract surgery in
male patients? David F. Chang, MD and John R. Campbell, MD suspected
this after conducting a recently published study that examined the
incidence of Intraoperative Floppy Iris Syndrome (IFIS) in their
cataract surgery practices.
“Flomax does not affect vision or eye health,” said Dr. Chang.
“But it blocks the dilator muscle in the iris, and during cataract
surgery, the pupil needs to be dilated.”
Following the announcement of their findings, ophthalmologists
were asked to track the incidence of IFIS in cataract patients on
Flomax and other prostate drugs, and send reports on verified cases
to the Federal Drug Administration. The FDA responded to the doctors
concerns and approved a label change for the drugs that reads “The
patient’s ophthalmologist should be prepared for possible
modifications to their surgical technique.” The Academy has notified
its members of the FDA label change regarding the Flomax/IFIS link,
and recommended that they thoroughly question their male cataract
patients about prostate medications prior to surgery. Other prostate
drugs in this class include Hytrin, Cardura, and Uroxatral.
In addition to having a pupil that dilates poorly, a patient with
IFIS will have an iris that behaves erratically during cataract
surgery. It will tend to be floppy and the pupil may suddenly
constrict during the middle of surgery. This increases the risk of
having surgical complications. .
Dr. Chang and Dr. Campbell suggest that cataract surgeons inquire
specifically about prior use of Flomax as IFIS can occur several
years after the drug has been discontinued.
“The persistence of IFIS long after the discontinuation of Flomax
suggests a semi-permanent loss of iris dilator muscle tone,” Dr.
Chang said in his paper.
Dr. Chang continues to say that it is not necessary to stop the
use of Flomax, but patients should inform their ophthalmologist if
they are taking the drug, or any type of prostate medication prior
to having eye surgery.
“Flomax is an excellent drug for treating the symptoms of an
enlarged prostate, and patients taking it should not worry,”
concluded Dr. Chang. “However, prior to cataract surgery, they
absolutely need to inform their eye surgeon if they are, or have
taken prostate drugs.”
“Being forewarned that the patient is taking Flomax allows the
eye surgeon to anticipate the need for special measures during
surgery,” he added.
Note to editors: For additional information on the
intraocular floppy iris syndrome, please visit Dr. Chang’s Web site
and go to the link for “articles for